Skip to main content
main-content
Top

17-09-2012 | General practice | Article

Warfarin should resume post-GI bleed

Abstract

Arch Intern Med 2012; Advance online publication

medwireNews: Researchers recommend resuming warfarin in patients who have had an episode of gastrointestinal (GI) tract bleeding within a week of the event.

They found that resumption of warfarin therapy after an index GI tract bleeding event was associated with a 99% lower risk of thrombosis and a 69% lower risk of death, without significantly increasing the risk of recurrent GI bleeding.

"Although we observed a numerical increase in recurrent [GI bleed], this increase was not statistically significant," note Dr Daniel Witt (Kaiser Permanente of Colorado, USA) and colleagues.

"However, a decision not to resume warfarin therapy was associated with a significantly increased risk of both thrombosis and death from any cause."

The study, published in the Archives of Internal Medicine, involved 442 patients, of whom 260 resumed warfarin therapy, including 41 patients whose treatment was never stopped. The median time to resume therapy was 4 days.

Editorialists Dr Daniel Brotman (Johns Hopkins Hospital, Baltimore, USA) and Dr Amir Jaffer (University of Miami, Florida, USA) and colleagues caution against the continued concurrent use of antiplatelet therapy in these patients, however, unless there is a compelling reason to do so, such as a recent coronary stent.

They also caution against "extrapolating these findings to newer anticoagulants, such as dabigatran and rivaroxaban, that may be associated with more GI bleeding than warfarin when used long-term and whose effects are not easily reversed".

medwireNews (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012

By Lucy Piper